Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


A Cantor-Mandelbrot-Sierpiński tree in the parameter plane for rational maps

Author: Robert L. Devaney
Journal: Trans. Amer. Math. Soc. 366 (2014), 1095-1117
MSC (2010): Primary 37F10; Secondary 37F45
Published electronically: August 8, 2013
MathSciNet review: 3130327
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove the existence of a Cantor-Mandelbrot-Sierpiński tree (a CMS tree) in the parameter plane for the family of rational maps $ z^2 + \lambda /z^2$. This tree consists of a main trunk that is a Cantor necklace. Infinitely many Cantor necklaces branch off on either side of the main trunk, and between each of these branches is a copy of a Mandelbrot set.

References [Enhancements On Off] (What's this?)

  • 1. Blanchard, P., Devaney, R. L., Look, D. M., Seal, P., and Shapiro, Y. Sierpiński Curve Julia Sets and Singular Perturbations of Complex Polynomials. Ergodic Theory and Dynamical Systems. 25 (2005), 1047-1055. MR 2158396 (2006d:37087)
  • 2. Çilingir, F., Devaney, R. L., Russell, E. D. Extending External Rays Throughout the Julia Sets of Rational Maps. J. Fixed Point Theory and Applications 7 (2010), 223-240. MR 2652518 (2012g:37091)
  • 3. Devaney, R. L., Fagella, N., Garijo, A., and Jarque, X. Sierpiński Curve Julia Sets for Quadratic Rational Maps. To appear.
  • 4. Devaney, R. L. and Look, D. M. A Criterion for Sierpiński Curve Julia Sets. Topology Proceedings 30 (2006), 163-179. MR 2280665 (2007j:37071)
  • 5. Devaney, R. L. and Look, D. M. Buried Sierpiński Curve Julia Sets. Discrete and Continuous Dynamical Systems 13 (2005), 1035-1046. MR 2166716 (2006d:37088)
  • 6. Devaney, R. L., Look, D. M., and Uminsky, D. The Escape Trichotomy for Singularly Perturbed Rational Maps. Indiana University Math. J. 54 (2005), 1621-1634. MR 2189680 (2006i:37105)
  • 7. Devaney, R. L. and Pilgrim, K. Dynamic Classification of Escape Time Sierpiński Curve Julia Sets. Fundamenta Mathematicae 202 (2009), 181-198. MR 2506193 (2010f:37081)
  • 8. Devaney, R. L. Cantor Necklaces and Structurally Unstable Sierpiński Curve Julia Sets for Rational Maps. Qualitative Theory of Dynamical Systems 2 (2004), 337-359. MR 2275444 (2007i:37091)
  • 9. Devaney, R. L. Intertwined Internal Rays in Julia Sets of Rational Maps. Fundamenta Mathematicae 206 (2009), 139-159. MR 2576265 (2011f:37078)
  • 10. Devaney, R. L. Dynamics of $ z^n + \lambda / z^n$; Why the Case $ n=2$ is Crazy. In Conformal Dynamics and Hyperbolic Geometry. Contemporary Math. AMS 573 (2012), 49-65.
  • 11. Devaney, R. L. Cantor Webs in the Parameter and Dynamical Planes of Rational Maps. Fields Institute Communications 53 (2008), 105-123. MR 2477420 (2009m:37130)
  • 12. Devaney, R. L. The McMullen Domain: Satellite Mandelbrot Sets and Sierpiński Holes. Conformal Geometry and Dynamics 11 (2007), 164-190. MR 2346215 (2008f:37106)
  • 13. Douady, A. and Hubbard, J. Itération des Polynômes quadratiques complexes. C.R. Acad. Sci. Paris, t.29, Serie I-1982, pp. 123-126. MR 651802 (83m:58046)
  • 14. McMullen, C. Automorphisms of Rational Maps. Holomorphic Functions and Moduli. Vol. 1. Math. Sci. Res. Inst. Publ. 10. Springer, New York, 1988. MR 955807 (89m:58187)
  • 15. McMullen, C. The Classification of Conformal Dynamical Systems. Current Developments in Mathematics. Internat. Press, Cambridge, MA, 1995, 323-360. MR 1474980 (98h:58162)
  • 16. Milnor, J. Dynamics in One Complex Variable. Vieweg, 1999. MR 1721240 (2002i:37057)
  • 17. Milnor, J. and Tan Lei. A ``Sierpiński Carpet'' as Julia Set. Appendix F in Geometry and Dynamics of Quadratic Rational Maps. Experiment. Math. 2 (1993), 37-83. MR 1246482 (96b:58094)
  • 18. Morosawa, S. Local Connectedness of Julia Sets for Transcendental Entire Functions. In Proc. Int'l. Conf. on Nonlinear Analysis and Convex Analysis. World Scientific (1999), 266-273. MR 1742079 (2000m:37074)
  • 19. Petersen, C. and Ryd, G. Convergence of Rational Rays in Parameter Spaces. In The Mandelbrot Set: Theme and Variations. ed. Tan Lei. Cambridge Univ. Press (2000), 161-172. MR 1765088 (2001f:37057)
  • 20. Roesch, P. On Captures for the Family $ f_\lambda (z) = z^2 + \lambda /z^2$. In Dynamics on the Riemann Sphere, ed., P. Horth and C. Petersen. European Math Society, 2006. MR 2348958 (2008j:37101)
  • 21. Steinmetz, N. Sierpiński and non-Sierpiński curve Julia sets in Families of Rational Maps. J. London Math. Soc. 3 (2008), 290-304. MR 2439626 (2009h:37094)
  • 22. Sullivan, D. Quasiconformal Maps and Dynamical Systems I, Solutions of the Fatou-Julia Problem on Wandering Domains. Ann. Math. 122 (1985), 401-418. MR 819553 (87i:58103)
  • 23. Whyburn, G. T. Topological Characterization of the Sierpiński Curve. Fund. Math. 45 (1958), 320-324. MR 0099638 (20:6077)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37F10, 37F45

Retrieve articles in all journals with MSC (2010): 37F10, 37F45

Additional Information

Robert L. Devaney
Affiliation: Department of Mathematics, Boston University, 111 Cummington Mall, Boston, Massachusetts 02215

Received by editor(s): November 5, 2011
Received by editor(s) in revised form: August 17, 2012
Published electronically: August 8, 2013
Additional Notes: This work was partially supported by grant #208780 from the Simons Foundation
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society